While Lithium is one of the most commonly prescribed mood stabilizers for bipolar disorder, it is also a drug that requires careful monitoring and comes with a big list of do’s and don’ts. After all, there are many different things that can effect the amount of lithium in the bloodstream at any given time, and ideally we want that amount to be stable.
In a perfect world, someone who takes lithium needs to be fairly vigilant. What I mean by that is that though there are things we can’t exactly control that might impact our lithium levels (sweating a lot, vomiting, diarrhea, fever), there are some specific things we can do to avoid spikes or troughs in lithium levels. Things like eating a diet with a consistent amount of salt from day to day, avoiding having too much caffeine, remembering to take/taking lithium at the same time each day, and (today’s focus) avoiding NSAIDS.
Avoiding NSAIDS might sound simple at first, especially if you have no idea what an “NSAID” is. This acronym is short for Nonsteroidal Anti-Inflammatory Agents which boils down to the group of over-the-counter and prescription drugs used to treat aches, pains, and inflammation. These medications include:
- Ibuprofen, which can be purchased generically or found in brand name products like Advil or Motrin
- Naproxen, which can be found in Aleve or Naprosyn
There are also a whole host of prescription NSAIDS and you can find a comprehensive list created by the FDA here.
The reason NSAIDS shouldn’t be mixed with lithium is that they can raise the amount of lithium in the bloodstream. Those of us who take lithium have our blood drawn fairly often is to ensure that the amount of lithium in our blood stays at a therapeutic level (a safe amount that is in the range of what should help our symptoms). The tricky bit is that just above that therapeutic range is the danger zone, where lithium toxicity occurs.
Most people who have lithium levels in the therapeutic range seem to be able to manage small fluctuations, however big spikes (say, due to using an NSAID) can throw one into that danger area where toxicity begins. That is part of the reason it is so important to try to maintain a consistent lithium level, and while people who follow the guidelines that come with their prescription shouldn’t have a problem, those that go rouge (or who don’t know enough to avoid things like NSAIDS) can be putting themselves at risk for serious injury.
Usually over the counter medications of this type all have “NSAID” written in big letters on the box, so steering clear of purchasing them is fairly straightforward. The problem I have ran into (time and time again) is how often I am told to take ibuprofen by many different medical professionals, in regard to treating problems that aren’t related to mental health.
In fact, if I had a dollar for every time I’ve been told I should take an NSAID by a medical professional who knows what medications I am taking (hello, lithium!) I could at least take myself out for a nice dinner!
This has been the case when I have had oral surgery and seen doctors for anything from headaches to back pain to menstrual pain to you name it.
This is where the vigilance I was talking about before comes in. Know your medications! Know what drugs interact with them! Because if you are relying on a doctor, nurse, dentist, even a pharmacist to catch a bad interactions before it happens, think again.
As someone who has firsthand experience with lithium overdose (due to lithium levels getting too high in my bloodstream) I have to admit (albeit a bit ashamedly) that I haven’t experienced lithium toxicity once, but twice now.
Here’s the thing… instead of relying on the warning labels on the lithium and everything I believed about avoiding NSAIDS up to that point, there was a time where I caved. It was just after I had my wisdom teeth taken out, and I shuffled up to the pharmacist with some ibuprofen (what my dentist had suggested would be my “best option” to help me heal quickly). Despite my groggy concern, this particular pharmacist told me it would be fine to mix lithium and ibuprofen, as long as I didn’t take “too much.”
At home I reconsidered the situation.
“I am in so much pain,” I thought, “and what could one or two little ibuprofen do? I mean, doctors keep nagging me about taking it and that pharmacist said it would be ok… maybe I should just take a couple.”
It was not exactly the most sane or rational moment I’ve ever had.
No, I didn’t slip into a coma (but I’m not saying that isn’t a possibility when mixing these drugs), I didn’t have any seizures (again, that is a possible sign of severe lithium toxicity). Basically, I got lucky. My lithium levels were bumped up to the early stages of toxicity with symptoms similar to the ones I had the first time. It was a weird and scary place to be, and despite my general brain confusion at the time I had the wits to toss out the rest of the ibuprofen.
I know how difficult it can be to keep things straight when it comes to psychiatric medications, especially in situations when they aren’t improving our rationality or our thoughts are clouded by pain or mood swings. I was pretty shaken by my experience and how quickly I was effected, especially since I had been told by so many doctors I would be fine. When it comes to NSAIDS and lithium, here are a few things you can do to avoid my mistake!
- If you keep NSAIDS in your home (for a partner, roommate, or relative’s use) store them in a separate area from your usual medications. This can help keep you from taking them by mistake.
- If you see a doctor who suggests “ibuprofen”, “NSAIDS”, or “an anti-inflammatory” to treat your pain, speak up! Remind them that you take lithium and cannot mix those drugs and ask if there is anything else they can suggest.
- If you are looking for an over the counter pain reliever, those containing acetaminophen (like Tylenol) can often be an option (as it doesn’t react the way an NSAID does with lithium), though these drugs have their own set of associated risks. Be sure to ask your doctor what is right for you.
- Educate yourself! Doing your best to understand the medications you take and how they effect you can potentially keep you from a life-threatening situation. If you have unexpected symptoms after making a change in diet, exercise/exertion, medication, or illness, there may be changes in your lithium level and you should contact your prescribing doctor.
- Protect yourself. You are the gatekeeper, the one who decides what things enter your body and what things don’t make the cut. Likewise, doctors can be overworked, distracted, or not have a lot of knowledge about psychiatric medications or disorders, so even if you are seeing someone you trust, it is ok to get a second opinion or do more research before ultimately adhering to their advice. If something seems wrong about the advice you’ve been given (or the medicine you’ve been prescribed) always, always ask about it.
After experiencing a minor level of lithium toxicity from taking an NSAID I thought it was important for me to share my experience and let people know that there are a lot of conflicting opinions about mixing lithium and NSAIDS, as far as from the doctors, pharmacists, and dentists I’ve seen. Many of the medications taken for psychiatric disorders are very potent, and it is extremely important to take note of the risks and interactions between them. Knowledge is a huge tool when it comes to the success of our health and welfare, and taking an active interest in your treatment and treatment options (for mental and physical health) is extremely important.